Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Have fever, chills, diarrhea and stomach pain. Diagnosed with colitis. On Lisinopril. Does taking HCTZ cause these symptoms?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5166 Questions
I was in the hospital approx. 4 weeks ago with fever, chills, diarrhea, stomach pains, nausea. I tested negative for flu, my spinal tap was clear, I had a high WBC count and took IV Rocephin and Cipro. They diagnosed me with Colitis....which I am not sure that is what the problem really is/was. However, I am home now. My PCP took me off which I had been on for years due to my severe dehydration in the hospital. She has not started me back on it. I also started Lisinopril approx. 3 months ago. I remain on Lisinopril. Since home, I have urinary frequency but don't pass that much urine. I am waking up 2-3 times per night feeling the urgency to urinate which is disrupting my sleep. Can not taking HCTZ cause these symptoms? My urine was negative for a UTI when I was in her office one week ago. My white blood cell count was still up approx. 17%. Thank you for any help you may offer.
Posted Fri, 18 Oct 2013 in Medicines and Side Effects
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer:
Increased urination yes but maybe not urgency!

Detailed Answer:
Hi and hope you are doing good.

I am so sorry to hear about the recent illness and these symptoms of urinary frequency and urgency.

HCTZ causes and increased in the volume of urine output. This can cause you to go the the bathroom several times(frequency) but the quantity of the urine would not be of small volumes as you have described. Also, urgency(Rushing to the bathroom) is not also common when taking this drug.

These symptoms are more suggestive of a problem with the bladder. Either the bladder is easily irritable or that there is a marked reduction in its volume which causes it to get full easily and initiate the urination reflex. I will suggest that your treating physicians take a closer look at the bladder at this point.

When taking HCTZ, the generally consensus is that you preferentially take it in the morning so that it will not get to disturb you so much at night during sleep. It can be so frustrating to wake up multiple times just to go to the bathroom. it makes the quantity of sleep terrible. Please check and see at what time you do take this medication and make adjustments if need be. Also, you may talk with your doctor and suspend this drug for a couple of days to see if there would be any change associated with this. This would also be helpful addressing this worries.

I will suggest that you wait and only control these white blood cell counts latter. The combination of rocephine and ciprofloxacine should treat for lot of infections including urinary tract infections and as such I am not particularly concerned about an infection now. However, a control in future would help us see where we are.

I hope this answers your query fully. I wish you well and feel free to ask for clarifications if need be.
Thanks for having used our services today.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor